Alert archive / North Carolina / Beach Hazards Statements in 2024

Beach Hazards Statement 32, NWS Wilmington, NC

August 24, 2024New Hanover County, Pender County, North Carolina; Georgetown County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at Aug 24, 2024, 8:13 PM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, South Carolina. It took effect at Aug 25, 2024, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Aug 24, 2024, 8:13 PM EDT (00:13 UTC)
In effect from
Aug 25, 2024, 6:00 AM EDT
Expired
Aug 25, 2024, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC

The radar

The Wilmington radar (KLTX), 9 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2024-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2024-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

200 
WHUS42 KILM 250013
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
813 PM EDT Sat Aug 24 2024

NCZ106-108-SCZ056-251100-
/O.NEW.KILM.BH.S.0032.240825T1000Z-240826T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
813 PM EDT Sat Aug 24 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SUNDAY THROUGH
SUNDAY EVENING...

* WHAT...Strong north to south longshore current. There is also a
  Moderate Risk of rip currents.

* WHERE...In North Carolina, Coastal Pender and Coastal New 
  Hanover Counties. In South Carolina, Coastal Georgetown County.

* WHEN...From 6 AM EDT Sunday through Sunday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$
4 follow-up statements
546 
WHUS42 KILM 250623
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
223 AM EDT Sun Aug 25 2024

NCZ107-252100-
/O.NEW.KILM.CF.Y.0101.240825T1700Z-240825T2100Z/
Inland New Hanover-
223 AM EDT Sun Aug 25 2024

...COASTAL FLOOD ADVISORY IN EFFECT FROM 1 PM TO 5 PM EDT THIS
AFTERNOON...

* WHAT...Up to one half foot of inundation above ground level 
  expected in low-lying areas near shorelines and tidal 
  waterways.

* WHERE...The lower Cape Fear River including downtown 
  Wilmington.

* WHEN...From 1 PM to 5 PM EDT this afternoon.

* IMPACTS...Portions of Battleship Road and USS North Carolina 
  Road observe minor coastal flooding up to one half foot in 
  depth. In downtown Wilmington, a block of Water Street 
  observes minor flooding up to one quarter foot in depth.

* ADDITIONAL DETAILS...Affected areas listed are based on 
  average tide conditions. Additional locations may experience 
  flooding during periods of heavy rainfall, high winds, or 
  other factors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

Time of high total tides are approximate to the nearest hour.

Cape Fear River at Wilmington
MLLW Categories - Minor 5.5 ft, Moderate 6.8 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.1 ft, Major 5.3 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 25/03 AM     5.3        0.6        0.7       N/A      None    
 25/03 PM     5.8        1.1        0.7       N/A     Minor    
 26/03 AM     5.0        0.3        0.6       N/A      None    
 26/04 PM     5.7        1.0        0.6       N/A     Minor    
 27/04 AM     4.8        0.1        0.5       N/A      None    
 27/05 PM     5.4        0.7        0.4       N/A      None

&&

$$

NCZ106-108-SCZ056-252100-
/O.CON.KILM.BH.S.0032.240825T1000Z-240826T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
223 AM EDT Sun Aug 25 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Strong north to south longshore current, primarily this
  morning. There is also a Moderate Risk of rip currents 
  expected.

* WHERE...In North Carolina, Coastal Pender and Coastal New 
  Hanover Counties. In South Carolina, Coastal Georgetown County.

* WHEN...From 6 AM EDT this morning through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

21
683 
WHUS42 KILM 251805
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
205 PM EDT Sun Aug 25 2024

NCZ107-252100-
/O.CON.KILM.CF.Y.0101.000000T0000Z-240825T2100Z/
Inland New Hanover-
205 PM EDT Sun Aug 25 2024

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WHAT...Up to one half foot of inundation above ground level in 
  low-lying areas near shorelines and tidal waterways.

* WHERE...The lower Cape Fear River including downtown 
  Wilmington.

* WHEN...Until 5 PM EDT this afternoon.

* IMPACTS...Portions of Battleship Road and USS North Carolina 
  Road observe minor coastal flooding up to one half foot in 
  depth. In downtown Wilmington, a block of Water Street 
  observes minor flooding up to one quarter foot in depth.

* ADDITIONAL DETAILS...Affected areas listed are based on 
  average tide conditions. Additional locations may experience 
  flooding during periods of heavy rainfall, high winds, or 
  other factors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

Time of high total tides are approximate to the nearest hour.

Cape Fear River at Wilmington
MLLW Categories - Minor 5.5 ft, Moderate 6.8 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.1 ft, Major 5.3 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 25/03 PM     5.8        1.1        0.7       N/A     Minor    
 26/03 AM     4.8        0.1        0.4       N/A      None    
 26/04 PM     5.5        0.8        0.4       N/A     Minor    
 27/04 AM     4.7        0.0        0.4       N/A      None    
 27/05 PM     5.4        0.7        0.4       N/A      None    
 28/05 AM     4.5       -0.2        0.2       N/A      None

&&

$$

NCZ106-108-SCZ056-252100-
/O.CON.KILM.BH.S.0032.000000T0000Z-240826T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
205 PM EDT Sun Aug 25 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong north to sotuh longshore current. There is also a
  Moderate Risk of rip currents.

* WHERE...In North Carolina, Coastal Pender and Coastal New 
  Hanover Counties. In South Carolina, Coastal Georgetown County.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

19
289 
WHUS42 KILM 252101
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
501 PM EDT Sun Aug 25 2024

NCZ107-252215-
/O.EXP.KILM.CF.Y.0101.000000T0000Z-240825T2100Z/
Inland New Hanover-
501 PM EDT Sun Aug 25 2024

...COASTAL FLOOD ADVISORY WILL EXPIRE AT 5 PM EDT THIS
AFTERNOON...


$$

NCZ106-108-SCZ056-260000-
/O.CON.KILM.BH.S.0032.000000T0000Z-240826T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
501 PM EDT Sun Aug 25 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong north to south longshore current. There is also a
  Moderate Risk of rip currents.

* WHERE...In North Carolina, Coastal Pender and Coastal New 
  Hanover Counties. In South Carolina, Coastal Georgetown County.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$
616 
WHUS42 KILM 252357
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
757 PM EDT Sun Aug 25 2024

NCZ106-108-SCZ056-260100-
/O.EXP.KILM.BH.S.0032.000000T0000Z-240826T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
757 PM EDT Sun Aug 25 2024

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 24, 7:51 PM EDT, 22 minutes earlier.

Area forecast discussion, Aug 24, 7:51 PM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
751 PM EDT Sat Aug 24 2024

.SYNOPSIS...
Cooler and drier than normal conditions will continue this
weekend, especially inland, before warmer temperatures return
starting early next week. Rain chances may increase towards the
end of the work week and into the weekend as high pressure slips
offshore.

&&

.UPDATE...
The Coastal Flood Advisory for the Lower Cape Fear River near
Downtown Wilmington has been cancelled as it is forecasted to
remain below minor flood levels tonight. Minor coastal flooding
along the river is forecasted again during Sunday and Monday
high tides.

&&

.NEAR TERM /THROUGH SUNDAY/...
With low level winds more easterly than northerly, we will start to
see a warming trend beginning Sunday. Coastal trough is still just
offshore, with associated showers remaining over the waters as they
are falling apart quickly as they approach the coast with low level
subsidence and dry air aloft over land. Have limited slight chance
pops to the immediate coastline through tonight with broken low-mid
clouds across coastal counties and high clouds inland. Lows tonight
in the low 60s near I-95 and upper 60s/70 along the coast. While low
level ridge persists over the East Coast through tomorrow, a mid
level ridge over the central US builds slightly eastward Sunday.
This will push mid level dry air into the area from the west and
lead to decreasing PWATs during the day. Less cloud cover on Sunday,
with only minimal pops across coastal NE SC. Highs Sunday in the mid
to upper 80s.

&&

.SHORT TERM /SUNDAY NIGHT/...
High pressure remains inland through the period with a boundary
offshore. Activity should remain offshore with the boundary which
will be pushed south of the area Monday. Dry conditions with mostly
clear skies and warming temperatures will hold through the period.
Highs near 90 Monday then in mid 90s for Tuesday. Lows in the mid
60s Sunday night and then upper 60s Monday night.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Dry conditions persist until Thursday. The high should slip offshore
by then with an upper level disturbance and surface cold front
approaching from the north. PWATs should increase ahead of this
feature, but it doesn't look like it moves through the CWA. We then
look to move into a diurnal pattern with low precip chances possible
during the afternoon/evenings through the end of the period.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
VFR dominates the 24 hr TAF issuance period. The only fly in
the ointment will be possible and periodic onshore movement of
MVFR clouds from off the Atlantic as pcpn and clouds associated
with the coastal trof offshore continues to churn away thru the
night and into Sunday. SCT-BKN Scu/Cu at 4k-6k ft to dominate
the coastal terminals Sun with SCT diurnal Cu 5k+ inland. Will
keep coastal terminals above the 3k MVFR cloud deck. Followed
previous fcst thinking and kept the BR threat out from all
terminals. Northeasterly winds persist through TAF period. The
onshore -shra movement looks too isolated via 88D loops and
latest HRRR runs, with majority of the onshore movement well
south of MYR. Current ENE winds back to NNE-NE 4 to 8 kt tonight
at the coastal terminals, inland terminals to remain NE 5 kt or
less tonight. Sun, NE around 10 kt except becoming ENE-E 10g15
kt at the coastal terminals during Sun aftn.

Extended Outlook...VFR conditions expected.

&&

.MARINE...
Through Sunday...With broad high pressure over the East Coast and
persistent offshore coastal front, northeast winds 15-20 kts
continue to prevail across the coastal waters through Sunday. 3-4 ft
seas tonight and Sunday will be a mix of NE wind chop and SE swell.
Scattered showers will continue across the waters tonight into
tomorrow, before coverage decreases tomorrow afternoon as mid level
dry air moves in and front moves further from the coast, with
isolated thunder possible.

Sunday Night through Thursday...The boundary keeping activity over
the waters should move away from the area Monday through Tuesday,
with high pressure keeping dry conditions in play until it slides
offshore Thursday. NE winds will become SW Tuesday night with speeds
10-15 kts. Seas 2-3 ft with a SE swell at 7-9 seconds.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ108.
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ056.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...VAO
NEAR TERM...VAO
SHORT TERM...LEW
LONG TERM...LEW
AVIATION...DCH
MARINE...VAO/LEW
Hazardous weather outlook, Aug 24, 3:52 PM EDT, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
352 PM EDT Sat Aug 24 2024

NCZ107-252000-
Inland New Hanover-
352 PM EDT Sat Aug 24 2024

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Minor coastal flooding along the Lower Cape Fear river near Downtown
Wilmington will be possible during afternoon high tides through
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-252000-
Coastal Pender-
352 PM EDT Sat Aug 24 2024

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Moderate rip risk forecasted for Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ108-SCZ056-252000-
Coastal New Hanover-Coastal Georgetown-
352 PM EDT Sat Aug 24 2024

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement for Strong Longshore Current.
   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Moderate rip risk forecasted for Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-109-110-SCZ017-023-024-032-033-039-054-055-058-
059-252000-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Central Horry-
Northern Horry-
352 PM EDT Sat Aug 24 2024

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-252000-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
352 PM EDT Sat Aug 24 2024

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 2:23 AM EDTCoastal Flood AdvisoryILMNew Hanover15 hr

Nearby

Beach Hazards Statements in North Carolina, 2024Beach Hazards Statements in South Carolina, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.